Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 59, NWS Honolulu, HI

November 14, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 14, 2013, 3:21 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2013, 3:21 AM HST (13:21 UTC)
Expired
Nov 14, 2013, 3:11 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WWHW70 PHFO 141321
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST THU NOV 14 2013

...WIND WARNING CANCELLED AND WIND ADVISORY NOW IN EFFECT...

.A JET STREAM NEAR THE BIG ISLAND WILL KEEP STRONG SOUTHWEST WINDS
BLOWING OVER THE SUMMITS TODAY.

HIZ028-150230-
/O.CAN.PHFO.HW.W.0014.000000T0000Z-131114T1600Z/
/O.NEW.PHFO.WI.Y.0059.131114T1321Z-131115T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
321 AM HST THU NOV 14 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 


* WINDS...SOUTH 30 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH FOR
  ELEVATIONS ABOVE 12000 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE EXTRA CAUTION WHEN DRIVING OR HIKING TO THE SUMMITS. BE
CAREFUL WHEN OPENING AND CLOSING DOORS.

&&

$$
DONALDSON
1 follow-up statement
407 
WWHW70 PHFO 150111
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
311 PM HST THU NOV 14 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMIT IS CANCELLED...

HIZ028-150215-
/O.CAN.PHFO.WI.Y.0059.000000T0000Z-131115T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
311 PM HST THU NOV 14 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE BIG ISLAND SUMMITS HAVE DROPPED BELOW ADVISORY
CRITERIA AND ARE NOT EXPECTED TO STRENGTHEN AGAIN IN THE NEAR TERM.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 13, 8:30 PM HST, 6 hours 51 minutes earlier.

Area forecast discussion, Nov 13, 8:30 PM HST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED NOV 13 2013

.SYNOPSIS...
A LOW ALOFT NORTH OF THE AREA AND A BAND OF MOISTURE MOVING OVER THE
ISLANDS FROM THE SOUTHEAST ARE BRINGING A THREAT OF HEAVY RAINFALL
AND THUNDERSTORMS. THE HIGHEST CHANCE FOR FLOODING RAINS WILL BE ON
THE BIG ISLAND THROUGH THE EVENING...SPREADING UP TO MAUI COUNTY AND
OAHU THROUGH TONIGHT. THE SYSTEM WILL BE WEAKENING AS IT MOVES NEAR
KAUAI ON FRIDAY. IMPROVING CONDITIONS ARE IN STORE DURING THE
WEEKEND.

&&

.DISCUSSION...
SATELLITE LOOPS SHOW A BROAD NORTHEAST TO SOUTHWEST CLOUD BAND OVER
THE ISLANDS WITH ITS NORTHWEST EDGE OVER THE KAIWI CHANNEL. THE BAND
HAS BEEN MOVING TOWARD THE NORTHWEST AND BECOMING WIDER WITH CLOUD
TOPS COOLING OVER THE PAST SEVERAL HOURS. RADAR AND SATELLITE LOOPS
SHOW ISOLATED THUNDERSTORMS IN THE BAND OVER WATER TO THE SOUTHWEST
OF THE BIG ISLAND BUT THE CLOUDS OVER THE ISLANDS ARE MOSTLY LAYERED
CLOUDS THAT ARE PRODUCING LITTLE OR NO PRECIPITATION.

MOISTURE ASSOCIATED WITH A FRONT THAT PASSED OVER THE ISLANDS LAST
WEEKEND HAS BEEN LINGERING SOUTHEAST OF THE BIG ISLAND. THE GLOBAL
MODELS ARE IN GOOD AGREEMENT SHOWING THIS MOISTURE MOVING NORTHWEST
OVERNIGHT. SINCE THE ATMOSPHERE IS SOMEWHAT UNSTABLE THANKS TO A
LOW ALOFT NORTHWEST OF THE AREA THE MOISTURE MOVING OVER THE
ISLANDS BRING THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS TO THE
BIG ISLAND AND MAUI COUNTY...POSSIBLY REACHING OAHU LATE. THE GFS
MODEL SHOWS PRECIPITABLE WATER VALUES INCREASING TO OVER 2 INCHES
ACROSS THE BIG ISLAND THIS EVENING WITH A SURGE OF DEEP MOISTURE
REACHING OAHU LATE. THE JET STREAM MAY REMAIN STRONG ENOUGH TO
TRIGGER HEAVY SHOWERS AND THUNDERSTORMS ALONG THIS AREA OF DEEP
MOISTURE...AND A FLASH FLOOD WATCH REMAINS IN PLACE FOR THESE
ISLANDS THROUGH THE DAY TOMORROW. THE GFS AND ECMWF SHOW THE SURFACE
TROUGH STRENGTHENING NEAR MAUI COUNTY AND OAHU ON THURSDAY...WHICH
POINTS TOWARDS THE CENTRAL PORTION OF THE STATE HAVING THE HIGHEST
RISK OF FLOODING TOMORROW.

IN ADDITION TO THE FLOOD RISK...THE HIGH SUMMITS OF THE BIG ISLAND
REMAIN UNDER A HIGH WIND WARNING AND A WINTER WEATHER ADVISORY
THROUGH TONIGHT. THE JET STREAM OVERHEAD IS PRODUCING THE STRONG
SOUTHWESTERLY WINDS THE HIGHEST WIND OBSERVATIONS HAVE BEEN
FLUCTUATING AROUND THE 55 MPH WARNING LEVEL TODAY...AND WEAKENING
WINDS ARE DUE TOMORROW AS THE JET STREAM LIFTS NORTHWARD. EXPECT A
COUPLE OF INCHES OF WET SNOW OVERNIGHT...WITH CONDITIONS BECOMING
TOO WARM FOR ADDITIONAL SNOWFALL ON THURSDAY.

DESPITE THE LOW ALOFT AND THE ABUNDANT MOISTURE OVER THE ISLANDS...
THE WEATHER AS OF 830 PM IS RATHER QUIET WITH VERY LITTLE RAINFALL
REPORTED OVER THE PAST FEW HOURS. APPARENTLY THERE HAS NOT BEEN
ENOUGH INSTABILITY TO TAP INTO ALL THE MOISTURE. WE HAVE UPDATED THE
FORECASTS TO DECREASE THE CHANCE OF SHOWERS THIS EVENING. IF
CONDITIONS REMAIN THIS QUIET MORE UPDATES MAY BE REQUIRED.

THE GLOBAL MODELS SHOW THE MOISTURE BAND WILL CONTINUE TO MOVE
WESTWARD TO KAUAI ON THURSDAY NIGHT AND FRIDAY...BUT THERE IS A
LARGE AMOUNT OF UNCERTAINTY AS TO WHETHER OR NOT THE BAND WILL HOLD
TOGETHER LONG ENOUGH TO POSE A FLOOD RISK AT THAT TIME. RIDGING
ALOFT WILL BE SPREADING OVER THE ISLANDS FROM THE EAST SO THE
ATMOSPHERE MAY BE TOO STABLE BY THEN. A WEAK SURFACE RIDGE WILL
BUILD IN FROM THE EAST BRINGING GENTLY EASTERLY TRADE WINDS BACK ON
SATURDAY.

THE MOISTURE BAND THAT WILL PASS OVER THE STATE DURING THE NEXT
COUPLE OF DAYS WILL STALL TO THE NORTH. IT WILL THEN BE THE FOCUS
FOR ADDITIONAL HEAVY SHOWER ACTIVITY SUNDAY INTO NEXT WEEK. THE
ISLANDS WILL LIKELY BE SOUTH OF THIS ACTIVITY. LOCAL WINDS WILL
SHIFT FROM EAST ON SATURDAY TO SOUTHEASTERLY ON SUNDAY...AND
POSSIBLY SOUTHERLY NEXT WEEK...DEPENDING ON THE STRENGTH OF THE
MOISTURE BAND.

&&
.AVIATION...
AIRMET TANGO FOR MODERATE TURBULENCE AROUND THE BIG ISLAND DUE
TO STRONG WINDS NEAR THE SUMMIT LEVEL WILL LIKELY REMAIN UP
THROUGH TOMORROW MORNING.

AIRMET SIERRA FOR MOUNTAIN OBSCURATION ON THE BIG ISLAND WILL LIKELY
UP OVERNIGHT AND THE MOUNTAIN OBSCURATION MAY SPREAD TO THE SMALLER
ISLANDS LATER TONIGHT.

&&

.MARINE...
THE LARGE NORTH SWELL CONTINUES TO SUBSIDE...BUT SINCE THE SWELL IS
RUNNING HIGHER THAN THE WAVE WATCH MODEL IS SHOWING...WE WILL
MAINTAIN THE HIGH SURF WARNING FOR NORTH AND EAST FACING SHORES
THROUGH THE DAY ON THURSDAY. AREAS UNACCUSTOMED TO LARGE NORTH
SWELLS WILL CONTINUE TO BE UNDER THE THREAT OF COASTAL EROSION AND
DAMAGE TO INFRASTRUCTURE TONIGHT...ESPECIALLY AT THE TIME OF THE
EARLY MORNING HIGH TIDE. IN ADDITION...HEAVY HARBOR SURGES ARE
EXPECTED FOR NORTH FACING HARBORS AS WELL AS BREAKING WAVES NEAR
CHANNEL ENTRANCES...AND A SMALL CRAFT ADVISORY REMAINS IN PLACE FOR
HAZARDOUS SEAS THROUGH THURSDAY. THE SWELL WILL STEADILY DECLINE ON
FRIDAY AND SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH 600 PM THURSDAY FOR OAHU MOLOKAI LANAI
KAHOOLAWE MAUI AND THE BIG ISLAND OF HAWAII.

HIGH SURF WARNING UNTIL 600 PM HST THURSDAY FOR NORTH AND EAST
FACING
SHORES OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE.

HIGH WIND WARNING UNTIL 600 AM HST THURSDAY FOR BIG ISLAND SUMMITS.

WINTER WEATHER ADVISORY UNTIL 600 AM HST THURSDAY FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 600 PM HST THURSDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 6:27 AM HSTSpecial Marine WarningHFO63 min

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.